Oct. 5, 2012 at 1:17 PM ET
Updated, Oct. 6: Federal health officials have widened their recall of drugs suspected of giving people an unusual type of meningitis that has so far killed seven, and identified two different types of fungus they believe are infecting people.
At least 64 cases in nine states have been diagnosed with meningitis linked to the contaminated drugs, the Centers for Disease Control and Prevention reported Saturday.
Health experts expect more cases will be reported and are asking anyone who had a recent steroid injection for lower back pain to be on the lookout for headaches, stiff necks, unsteadiness and other classic symptoms of meningitis.
“All patients who may have received these medications need to be tracked down immediately. Patients can find the names of the clinics that used these medications on the CDC website,” said CDC's Dr. Benjamin Park, medical officer for the fungal diseases branch. “It is possible that if patients with infection are identified soon and put on appropriate antifungal therapy, lives may be saved.”
Tennessee state health officials said four more people had been diagnosed there since Thursday, bringing that state’s total cases to 29, with three deaths. Michigan is the latest to report cases, with four there. People with suspected fungal meningitis have been diagnosed in Tennessee, Virginia, Maryland, Florida, North Carolina, Michigan and Indiana.
The drug is question is called methylprednisone and is used mostly to treat older patients for lower back pain. All the cases so far have been traced to a single pharmacy in Massachusetts that makes the drugs to order. The pharmacy has closed, surrendered its license and recalled its products, Food and Drug Administration officials said. But they said hundreds of people could have been injected with contaminated steroids and possibly other products. The pharmacy could have shipped products to all 50 states.
CDC listed the 75 clinics known to have received shipments of methylprednisolone from the pharmacy.
Tennessee Health Commissioner Dr. John Dreyzehner said the clinics that treated the patients are not to blame. “Our continuing investigation found no lapses in process at the clinics,” Dreyzehner told reporters Friday. “Evidence indicates these clinics and clinicans had no way of knowing about the contamination.”
"Fungus has been identified in specimens obtained from 9 patients, including Aspergillus and Exserohilum," CDC said. Both types of fungus are found in back yards -- Exserohilum can cause leaf spot but it's also been linked to skin and sinus infections. Aspergillus causes lung infections in cancer, HIV and other patients with suppressed immune systems.
Some kind of fungal contaminant has been found in at least one vial of drugs made by the pharmacy. Fungi can grow in drugs that are not stored properly, especially those without preservatives, like those made by the compounding pharmacy.
Meningitis is an inflammation of the spinal cord, usually caused by bacteria or viruses. It can be very serious and symptoms include headache, fever, often a stiff neck and balance problems. Fungi and parasites can also cause this inflammation and in this case the common mold aspergillus is suspected.
Fungal infections are tricky to treat. Antifungal drugs including voriconazole and amphotericin can be used to treat the infections.
"Currently, we think that this type of meningitis is quite severe as we have been describing here. The antifungal treatment for this is intravenous antifungal treatment and requires initial hospitalization. But the duration of antifungal therapy could be prolonged, possibly on the order of months," Park said.
To be especially careful, health officials have widened their warning to anyone who got a steroid injection in the spine between July 1 and September 28 this year. “Infected patients have presented approximately 1 to 4 weeks following their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke),” the FDA said in a statement on its website.
“Some of these patients’ symptoms were very mild in nature.”
The FDA says there will be no shortage of methylprednisone. “There are FDA approved versions of methylprednisolone acetate injection on the market, available with or without preservatives,” it said.
“Although all cases detected to date occurred after injections with products from these three lots, out of an abundance of caution, CDC and FDA recommend that healthcare professionals cease use of any product produced by the New England Compounding Center until further information is available,” the FDA added. Among the other drugs from the pharmacy being recalled are three steroid drugs -- betamethasone, a steroid usually given in creams or as a spray, dexamethasone and triamcinolone; two local anesthetics called lidocaine and bupivicaine; the blood pressure drug clonidine; and saline.
Compounding pharmacies are not regulated as closely as drug manufacturers, and their products are not subject to FDA approval.